Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2017, 2:26 PM EDT for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2017, 2:26 PM EDT (18:26 UTC)
- Expired
- Mar 20, 2017, 3:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 2:35 PM EDT | HAIL 0.88 | 2 N Linden, IN | . |
| Mar 20, 2:42 PM EDT | HAIL 1 | 1 N Linden, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
159
WUUS53 KIND 201826
SVRIND
INC045-107-157-201900-
/O.NEW.KIND.SV.W.0020.170320T1826Z-170320T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
226 PM EDT MON MAR 20 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
East central Fountain County in west central Indiana...
Southern Tippecanoe County in west central Indiana...
Northern Montgomery County in west central Indiana...
* Until 300 PM EDT.
* At 225 PM EDT, a severe thunderstorm was located 12 miles east of
Williamsport, or 15 miles southwest of Lafayette, moving southeast
at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters. At 219 PM, Quarter sized hail
was reported 2 miles south of West Point.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Crawfordsville, Shadeland, Darlington, Linden, Clarks Hill, New
Richmond, Wingate and Newtown.
This includes Interstate 74 between mile markers 28 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 4026 8670 4013 8670 4001 8686 4022 8723
4036 8704
TIME...MOT...LOC 1825Z 298DEG 28KT 4024 8707
HAIL...1.75IN
WIND...<50MPH
$$
MRD/DT2 follow-up statements
303
WWUS53 KIND 201830
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
230 PM EDT MON MAR 20 2017
INC045-107-157-201900-
/O.CON.KIND.SV.W.0020.000000T0000Z-170320T1900Z/
Fountain IN-Tippecanoe IN-Montgomery IN-
230 PM EDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EAST CENTRAL FOUNTAIN...SOUTHERN TIPPECANOE AND NORTHERN
MONTGOMERY COUNTIES...
At 228 PM EDT, a severe thunderstorm was located 13 miles northwest
of Crawfordsville, moving southeast at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters. At 219 PM, Quarter sized hail was
reported 2 miles south of West Point.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Crawfordsville, Shadeland, Darlington, Linden, Clarks Hill, New
Richmond, Wingate and Newtown.
This includes Interstate 74 between mile markers 28 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
&&
LAT...LON 4026 8670 4013 8670 4001 8686 4022 8723
4036 8704
TIME...MOT...LOC 1828Z 297DEG 32KT 4022 8701
HAIL...1.25IN
WIND...<50MPH
$$
MRD/DT145
WWUS53 KIND 201846
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
246 PM EDT MON MAR 20 2017
INC045-107-157-201900-
/O.CON.KIND.SV.W.0020.000000T0000Z-170320T1900Z/
Fountain IN-Tippecanoe IN-Montgomery IN-
246 PM EDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EAST CENTRAL FOUNTAIN...SOUTHERN TIPPECANOE AND NORTHERN
MONTGOMERY COUNTIES...
At 245 PM EDT, a severe thunderstorm was located 9 miles north of
Crawfordsville, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 242 PM, Quarter sized hail was
reported 1 mile north of Linden.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Crawfordsville, Shadeland, Darlington, Linden, Clarks Hill, New
Richmond, Wingate and Newtown.
This includes Interstate 74 between mile markers 32 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
&&
LAT...LON 4026 8670 4013 8670 4004 8682 4014 8707
4022 8723 4036 8704
TIME...MOT...LOC 1845Z 292DEG 27KT 4018 8686
HAIL...1.00IN
WIND...<50MPH
$$
MRD/DTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:35 PM EDT, 51 minutes earlier.
Area forecast discussion, Mar 20, 1:35 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 135 PM EDT Mon Mar 20 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 348 AM EDT Mon Mar 20 2017 A frontal zone will sag through the area today, bringing showers and a few thunderstorms to the area. This front will move south of the area late tonight into early Tuesday. A weak upper disturbance may bring additional showers to the area Tuesday afternoon and evening before a dome of high pressure sliding through the Great Lakes brings a mid week dry period to the area. Another stronger frontal system late in the week and into the weekend may bring more showers and storms. && .NEAR TERM /Rest of Today/... Issued at 956 AM EDT Mon Mar 20 2017 Adjusted PoPs to reflect the thunderstorm complex moving through the area at the moment. There will be a lull after this moves through, then additional showers and thunderstorms will develop this afternoon, mainly across the northeast. Made some minor adjustments to the afternoon PoPs for now based on latest forecasts. Left high temperatures alone for now and will watch to see what impact this thunderstorm complex has on temperatures later today. Previous discussions follow... Made adjustments and added detail to pop/wx grids where possible per radar trends and HRRR in recent hours. Have also hit thunder a bit harder, particularly over the north. Otherwise forecast remains unchanged. Previous discussion follows. Issued at 348 AM EDT Mon Mar 20 2017 Broken convective line has developed from west central Illinois to the Chicagoland area and into far southern Michigan. Several hail reports noted with the strongest portions of the line, including at least one golfball hail report thus far. Forecast soundings and mesoanalysis indicate some elevated instability present over mainly our northwest forecast area, but midlevel instability profiles are somewhat less favorable over central Indiana than upstream, so with a little luck the large hail threat may wane a bit as the convection approaches later this morning. This first round will move through the area this morning, and guidance indicates potential for another round to fire later today to our north/northwest and drop southeast through especially the northeastern half of the area. Severe threat appears limited owing to modification of the thermodynamic environment by the morning convection and widespread cloud cover acting to limit destabilization. Consensus temperatures, though quite a bit warmer for much of the area than in recent runs, appeared reasonable based on upstream numbers and were only slightly tweaked. && .SHORT TERM /Tonight through Wednesday Night/... Issued at 348 AM EDT Mon Mar 20 2017 Will hang onto an isolated thunder threat across the far south this evening as the front continues to drop southward, per SREF thunder probabilities, but this threat will be limited at best. Front will be rapidly moving out of the area and a dry forecast will suffice late tonight into early Tuesday. Some guidance continues to depict some showers from a weak upper level disturbance sliding through the overall northwest flow aloft Tuesday afternoon and evening, and will carry some chance pops during this time frame as a result. The remainder of the short term will be dry as strong high pressure pushes across the Great Lakes. Consensus temperatures tracked quite well with low level thicknesses and upstream numbers, and were only adjusted minorly. && .LONG TERM /Thursday through Sunday/... Issued at 250 AM EDT Mon Mar 20 2017 Ensembles indicate a slowly progressive nature to the long wave features during this period. Upper ridging, initially over the area at the beginning of the extended, will gradually push off to the east as an upper trough settles into the Midwest by next weekend. Ensembles are less bullish on the warm advection precipitation threat for Thursday and Friday then they have been, probably due to the fact that the mean upper ridge is still close by. Will keep some small chance PoPs over mainly the northern zones during this time, but precipitation threat in these periods seems to be diminishing. Better threat still looks like from Friday night through next weekend as the upper trough moves overhead. Will go with PoPs all areas during these times. Long range operational models suggest some instability may be present with this system, so added a thunder threat as well. && .AVIATION /Discussion for the 20/1800Z TAF Issuance/... Issued at 117 PM EDT Mon Mar 20 2017 A cluster of thunderstorms west and northwest of LAF will continue gradually pushing to the ESE this afternoon. Currently expect convection into LAF around 18Z. There seems to have recently been a bit of weakening associated with the portion of storms that will affect LAF. Inserted a TEMPO to account for heavier thunderstorm pockets that may move over the site. Could not get a clear signal via nearby obs as to what kind of a wind shift/gust we may see with these storms. Thus, did not currently account for any significant change. Currently expect convection to move east of LAF by 20Z. There remains a possibility that convection could side-swipe IND around 20-22Z. Accounted for this with VCTS and MVFR ceilings. Confidence not high that IND will be impacted. Otherwise...VFR conditions to start for HUF and BMG. Bufkit soundings imply that all TAF sites may see deteriorating conditions late in the period...to MVFR and then IFR ceilings this evening and overnight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD/50 SHORT TERM...NIELD LONG TERM...JAS AVIATION...MRD
Hazardous weather outlook, Mar 20, 5:12 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 512 AM EDT Mon Mar 20 2017 INZ021-028>031-035>049-051>057-060>065-067>072-211000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 512 AM EDT Mon Mar 20 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorm activity is possible across the area from today through late night hours of tonight. Severe storms are not expected at this time, however the stronger storms may contain small hail. Hazards: Cloud to ground lightning. Timing: Through 200 AM EDT tonight. Discussion: A frontal system is expected to move through the area later today and tonight. Shower and scattered thunderstorm activity is expected near the frontal zone. Some of the stronger storms may contain small hail through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorm activity is possible towards the end of the week, from Friday night through Saturday night. Severe storms are not expected at this time. Discussion: A frontal system is expected to move south of the Ohio River on Tuesday. This front may result in a lingering shower chance on Tuesday. Another frontal system may affect the area towards the end of the week, bringing with it additional chances for shower and thunderstorm activity towards the end of the week and on into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 20, 11:26 AM EDT, 3 hours before
Special Weather Statement
National Weather Service Indianapolis IN
1126 AM EDT MON MAR 20 2017
INZ053-062-063-201600-
Owen IN-Brown IN-Monroe IN-
1126 AM EDT MON MAR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...NORTHERN BROWN
AND EAST CENTRAL OWEN COUNTIES UNTIL NOON EDT...
At 1126 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to near Bloomington. Movement was
east at 30 mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Bloomington, Nashville, Ellettsville, Stinesville, Yellowwood Lake,
Indiana University, Woodville Hills, Lake Lemon, Stone Head,
Unionville and Whitehall.
LAT...LON 3934 8637 3922 8625 3912 8614 3913 8663
3933 8678
TIME...MOT...LOC 1526Z 273DEG 26KT 3928 8671 3921 8657
50Local storm report, Mar 20, 11:35 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1135 AM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HAIL 1 W ELLETTSVILLE 39.23N 86.64W
03/20/2017 U0.25 INCH MONROE IN TRAINED SPOTTER
.
&&
NWS INDIANAPOLIS IN
IRIS SYSTEMLocal storm report, Mar 20, 11:48 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 AM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HAIL 1 S ELLETTSVILLE 39.22N 86.62W
03/20/2017 E0.50 INCH MONROE IN TRAINED SPOTTER
.
&&
MRDLocal storm report, Mar 20, 2:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 NW WILLIAMSPORT 40.33N 87.35W
03/20/2017 E1.00 INCH WARREN IN TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Mar 20, 2:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL ATTICA 40.29N 87.24W
03/20/2017 E1.00 INCH FOUNTAIN IN TRAINED SPOTTER
.
&&
AWLocal storm report, Mar 20, 2:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 8 NNE NEWTOWN 40.30N 87.07W
03/20/2017 U1.00 INCH TIPPECANOE IN TRAINED SPOTTER
INTERSECTION OF IN-25 AND 800S.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:04 AM EDT | Special Weather Statement | IND | Vermillion, Vigo | 41 min |
| Mar 20, 10:40 AM EDT | Special Weather Statement | IND | Owen | 35 min |
| Mar 20, 11:26 AM EDT | Special Weather Statement | IND | Brown, Monroe | 34 min |
| Mar 20, 1:20 PM EDT | Severe Thunderstorm Warning | IND | Warren | 40 min |
| Mar 20, 1:57 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 33 min |
| Mar 20, 2:55 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 35 min |
| Mar 20, 3:28 PM EDT | Severe Thunderstorm Warning | IND | Boone | 32 min |
| Mar 20, 4:00 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Madison, Marion | 45 min |
| Mar 20, 4:40 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 35 min |
| Mar 20, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Rush | 20 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.